Utah, 2007

Winter Weather in Utah, November 23, 2007

November 23, 2007 · NWS GJT · 2 events in 2 counties and zones

A low pressure system moved across the Four Corners Area and produced significant snowfall across portions of southeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system moved across the Four Corners Area and produced significant snowfall across portions of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 22, 9:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 22, 9:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 PM MST THU NOV 22 2007

.UPDATE...AN UPPER LEVEL SHORTWAVE TROUGH IS SWINGING INTO THE AREA
AS EXPECTED WITH THE MAIN MID LEVEL CIRCULATION OVER THE FAR
SOUTHWEST PORTION OF UTAH. LOWER LEVELS OF THE ATMOSPHERE STILL
PRETTY DRY ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO BUT DEW
POINTS ARE ON THE RISE AS DYNAMIC FORCING INCREASES OVER THE AREA.
ENOUGH INSTABILITY PRESENT FOR SOME LIGHTNING STRIKES JUST SOUTH OF
THE FOUR CORNERS. WITH MOISTENING OF THE LOWER LEVELS TAKING SHAPE
ALONG WITH THE PRESENT INSTABILITY AND OROGRAPHIC COMPONENT...HARD TO
IGNORE THE SIGNIFICANT SNOW AMOUNTS BEING GENERATED BY THE MODELS
ACROSS LOWER ELEVATIONS OF SOUTHWEST COLORADO LATE TONIGHT INTO
FRIDAY AFTERNOON. WENT AHEAD AND HOISTED SNOW ADVISORIES FOR
LOWER ELEVATIONS FROM CORTEZ TO DURANGO TO PAGOSA SPRINGS.
OTHERWISE...THE GOING FORECAST WAS IN REASONABLE SHAPE. TAL

.SHORT TERM...TONIGHT THROUGH SATURDAY...
NEVADA SHORT WAVE MOVE TOWARD THE FOUR CORNERS AREA AND MODELS
INDICATE THAT GULF MOISTURE OVER SE NEW MEXICO WILL BE TAPPED.  THE
FORECAST CHALLENGE WILL BE HOW MUCH MOISTURE WILL GET ENTRAINED INTO
THE SHORT WAVE.  THE NAM SOLUTION TAPS QUITE A BIT AND GENERATES
GENEROUS QPF FOR SW COLORADO.  THE GFS USES GULF MOISTURE FOR A
SHORTER DURATION AND THE QPF AND SNOW ACCUMULATION IS LESS.  THE
GFS IS THE FASTEST OF THE MODELS AND SHEARS THE SHORT WAVE EAST BY
FRIDAY AFTERNOON.  THE GFS MAY BE TOO FAST WITH THE DIGGING SHORT
WAVE...BUT THE MOISTURE FIELDS IN THE NAM MODEL LOOK OVERDONE GIVEN
CURRENT SATELLITE AND OBSERVATIONAL TRENDS.  THE BOUNDARY LAYER
ACROSS NW NEW MEXICO IS VERY DRY WITH SINGLE DIGIT DEW POINTS...
SHALLOW CONVECTION IS LIMITED TO WEST CENTRAL NEW MEXICO SOUTH OF
INTERSTATE 40.  UPSTREAM...NEVADA SHORT WAVE DOES NOT HAVE STRONG
DYNAMICS AND LACKS MOISTURE.

WHEN THE SHORT WAVE REACHES THE FOUR CORNERS...JET ALOFT AT THE
TROPOPAUSE WILL ONLY BE ABOUT 80 KNOTS OVER NEW MEXICO.  WINDS ALOFT
WILL BE AT A FAVORABLE DIRECTION FOR OROGRAPHIC SNOW FOR THE SAN JUAN
MOUNTAINS AND FOOTHILLS...BUT THE LACK OF STRONG JET SUGGESTS THAT
THE OROGRAPHIC LIFT WILL BE ON THE WEAK SIDE.  DEEPEST MOISTURE
OCCURS WITH THE DEFORMATION BAND THAT MOVES ACROSS SOUTHWEST
COLORADO DURING THE MORNING HOURS.  ALTHOUGH STATIC STABILITY
WILL BE LOW...COLD AIR ADVECTION WILL BE INSUFFICIENT FOR ROBUST AND
WIDESPREAD SNOW SHOWERS (NAM DOES SHOWS CONVECTIVE POTENTIAL FRIDAY
AFTERNOON...BUT LIKELY OVERDONE IF THE MOISTURE FIELDS ARE TOO
HIGH).  NO CHANGES TO THE CURRENT SAN JUAN MOUNTAINS SNOW ADVISORY...
THE HIGHEST SNOW AMOUNTS WILL BE EXPECTED OVER THE SWRN SAN JUANS.

REINFORCING SHOT OF COLD AIR FOLLOWS BEHIND NEVADA WAVE AND CARVES
A CLOSED LOW CIRCULATION ALONG THE ARIZONA AND OLD MEXICO BORDER.
THIS WILL NOT HAVE MUCH IMPACT ON SENSIBLE WEATHER FOR OUR FORECAST
AREA...BUT KEEPS NORTH FLOW OVER WRN COLORADO WITH BELOW NORMAL
TEMPERATURES CONTINUING INTO SATURDAY.  SKIES WILL GRADUALLY CLEAR
FROM THE NORTHWEST FRIDAY EVENING AND SPREAD SOUTHEAST ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
HIGH PRESSURE WILL BUILD INTO THE REGION STARTING SATURDAY NIGHT
BRINGING DRY CONDITIONS AND NEAR SEASONAL TEMPS SUNDAY. GFS SHOWS A
SHORT WAVE MOVING THROUGH WYOMING MONDAY WITH LITTLE IMPACT ON OUR
CWA. ON THE OTHER HAND THE EC IS FURTHER WEST WITH THIS FEATURE
WHICH WOULD PRODUCE SOME MTN SNOW SHOWERS OVER THE NORTH. HPC
FORECAST SEEMS TO BE A BLEND OF BOTH. FOR NOW WILL CONTINUE THE
TREND OF ISOLATED SHOWERS.

THINGS GET MUCH MORE INTERESTING TUESDAY THROUGH THURSDAY. GFS AND EC
BOTH SHOW A POTENT STORM OVER THE PACIFIC NW DIGGING INTO THE GRT
BASIN. EC A LITTLE FASTER BUT EITHER WAY IF IT EVOLVES AS CURRENTLY
FORECAST IT SHOULD BE A SIGNIFICANT STORM. SYSTEM APPEARS TO HAVE
PLENTY OF COLD AIR AND IS SUPPORTED BY UPPER LEVEL JET RESULTING
IN STRONG DYNAMIC FORCING. OVERLAND TRAJECTORY MAY LIMIT HOW JUICY
SYSTEM IS WITH LOWER SPECIFIC HUMIDITY VALUES...BUT DYNAMICS MAY
OVERCOME LACK OF MOISTURE. UNSETTLED WEATHER PATTERN EXPECTED TO
LAST THROUGH THURSDAY. ON THE DOWNSIDE RECENT TRACK RECORD OF MODEL
PERFORMANCE BEYOND DAY 4/5 HAS BEEN QUESTIONABLE AT BEST. WILL STAY
WITH SCT POPS FOR NOW AND RAISE THEM ACCORDINGLY AS CONFIDENCE
INCREASES.

&&

AVIATION...CONDITIONS WILL DETERIORATE ACROSS SOUTHWEST COLORADO
AFTER MIDNIGHT TONIGHT AS A SHORTWAVE TROUGH MOVES INTO THE FOUR
CORNERS AREA. MVFR AND IFR CEILINGS AND VISIBILITY WILL DEVELOP
ACROSS MUCH OF THE SAN JUANS AND ADJACENT LOWER ELEVATIONS TO THE
SOUTH FROM 09Z TO 12Z AND CONTINUE INTO FRIDAY AFTERNOON...BUT
GRADUALLY IMPROVE MID TO LATE AFTERNOON. ELSEWHERE...LOCAL MVFR TO
IFR CONDITIONS IN AREAS OF SNOW AND SNOW SHOWERS WILL OCCUR LATE
TONIGHT AND FRIDAY MORNING ACROSS THE CENTRAL MOUNTAINS OF WESTERN
COLORADO AND SOUTHEAST UTAH...OTHERWISE VFR TO PREVAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY FROM 11 PM TONIGHT UNTIL 5 PM FRIDAY FOR THE
       SAN JUAN MOUNTAINS...INCLUDING ZONES 18 AND 19.
      SNOW ADVISORY FROM 1 AM TO 5 PM FRIDAY FOR LOWER ELEVATIONS
       OF SOUTHWEST COLORADO FROM CORTEZ TO PAGOSA SPRINGS...
       INCLUDING ZONES 21/22/23.
.UT...NONE.

UPDATE.........TAL
SHORT TERM.....PF
LONG TERM......MC
AVIATION.......PF
Hazardous weather outlook, Nov 22, 10:01 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1001 PM MST THU NOV 22 2007

COZ001>014-017>023-UTZ022>025-027>029-231245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1001 PM MST THU NOV 22 2007

...SNOW ADVISORY FOR THE SAN JUAN MOUNTAINS FROM 11 PM MST TONIGHT
UNTIL 5 PM MST FRIDAY AFTERNOON...
...SNOW ADVISORY FOR LOWER ELEVATIONS OF SOUTHWEST COLORADO
FROM 1 AM MST TONIGHT UNTIL 5 PM MST FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY HAS BEEN ISSUED FOR THE SAN JUAN MOUNTAINS AND
ADJACENT LOWER ELEVATIONS OF SOUTHWEST COLORADO STARTING LATE
TONIGHT. SNOWFALL ACCUMULATIONS OF 6 TO 11 INCHES ARE
EXPECTED IN THE SAN JUAN MOUNTAINS THROUGH FRIDAY AFTERNOON....WITH 3
TO 8 INCHES ACROSS LOWER ELEVATIONS FROM CORTEZ TO DURANGO...TO
PAGOSA SPRINGS. THE HEAVIEST SNOW AMOUNTS WILL BE FOUND ALONG
SOUTHWEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW WILL CONTINUE ACROSS SOUTHWEST COLORADO ON FRIDAY...
BEFORE ENDING FRIDAY EVENING. OTHERWISE...DRY AND COOL CONDITIONS
WILL REMAIN IN PLACE THROUGH EARLY MONDAY. ANOTHER STORM SYSTEM WILL
THEN CLIP NORTHEAST UTAH AND NORTHWEST COLORADO MONDAY NIGHT AND
TUESDAY...BRINGING A CHANCE OF SNOW FOR AREAS NORTH OF INTERSTATE
70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

AS/JDC/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Canyonlands / Natural Bridges

When
November 23, 1:00 AM MST to 10:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches occurred.

Winter Weather, La Sal & Abajo Mountains

When
November 23, 1:00 AM MST to 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 6 inches occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63581, 63582.